Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 32, NWS Phoenix, AZ

August 10, 2012Riverside County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 10, 2012, 4:11 PM PDT for Riverside County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 4:11 PM PDT (23:11 UTC)
Expired
Aug 10, 2012, 5:15 PM PDT
In force
64 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-664 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS55 KPSR 102311
SVRPSR
CAC065-110015-
/O.NEW.KPSR.SV.W.0032.120810T2311Z-120811T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM PDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 515 PM PDT

* AT 409 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF LOST
  HORSE-KEYS VIEW JTNP...OR 14 MILES NORTHEAST OF INDIO...AND MOVING
  NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3403 11620 3388 11590 3373 11599 3377 11605
      3383 11613 3387 11614 3392 11620 3392 11627
TIME...MOT...LOC 2311Z 116DEG 4KT 3384 11604

$$

LEINS
2 follow-up statements
172 
WWUS55 KPSR 102333
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
433 PM MST FRI AUG 10 2012

CAC065-110015-
/O.CON.KPSR.SV.W.0032.000000T0000Z-120811T0015Z/
RIVERSIDE CA-
433 PM PDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL RIVERSIDE COUNTY...

AT 428 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF LOST
HORSE-KEYS VIEW JTNP...OR 13 MILES NORTHEAST OF INDIO...MOVING
NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

&&

LAT...LON 3403 11620 3388 11590 3373 11599 3377 11605
      3383 11613 3387 11614 3392 11620 3392 11627
TIME...MOT...LOC 2333Z 116DEG 4KT 3385 11607

$$

LEINS
455 
WWUS55 KPSR 110005
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST FRI AUG 10 2012

CAC065-110015-
/O.EXP.KPSR.SV.W.0032.000000T0000Z-120811T0015Z/
RIVERSIDE CA-
505 PM PDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIVERSIDE COUNTY WILL
EXPIRE AT 515 PM MST...

THUNDERSTORMS CONTINUE ACROSS THE SOUTHERN PORTION OF JOSHUA TREE 
NATIONAL PARK BUT HAVE WEAKENED SUBSTANTIALLY. REPORT SEVERE WEATHER 
TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3403 11620 3388 11590 3373 11599 3377 11605
      3383 11613 3387 11614 3392 11620 3392 11627
TIME...MOT...LOC 0005Z 116DEG 4KT 3387 11611

$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:59 PM PDT, 12 minutes earlier.

Area forecast discussion, Aug 10, 3:59 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
359 PM MST FRI AUG 10 2012

.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE OVER THE DESERT SOUTHWEST THROUGH
THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...RESULTING IN WELL
ABOVE NORMAL TEMPERATURES AND PERIODS OF EXCESSIVE HEAT. MONSOON
MOISTURE WILL SLOWLY SPREAD BACK INTO THE REGION...RESULTING IN A
CHANCE OF AFTERNOON THUNDERSTORM ACTIVITY OVER SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA ON SATURDAY...SPREADING ACROSS THE ENTIRE AREA
SUNDAY AND EARLY NEXT WEEK.

&&

.DISCUSSION...
QUICK ADJUSTMENT TO INTRODUCE ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS SW AZ AND SE CA PER CURRENT RADAR/SATELLITE IMAGERY. STORMS
SHOULD DIE OFF AFTER SUNSET. MAINTAINED DRY FORECAST AFTER 06Z.

&&

.PREVIOUS DISCUSSION...

NOTE: THE HEAT WAVE WILL CONTINUE OVER THE LOWER DESERTS OF
SOUTHEAST CA...SOUTHWEST AND SOUTH CENTRAL ARIZONA...AND THE
EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH MONDAY.

TONIGHT THROUGH SUNDAY...
MORNING REGIONAL WEATHER BALLOON SOUNDINGS SHOWED DRY AIR FROM NEW
MEXICO HAD SPREAD QUICKLY WEST ACROSS ARIZONA OVERNIGHT. MONSOON
MOISTURE HAS BEEN SHOVED WEST INTO SOUTHERN CA WHERE THE SAN DIEGO
SOUNDING DETECTED EXCESSIVE MOISTURE AMOUNTS...WITH A PRECIP WATER
VALUE OF 1.88 INCHES OR 184 PERCENT OF NORMAL.  DRY AIR AND
UNFAVORABLE WINDS ALOFT SHOULD RESULT IN DRY CONDITIONS ACROSS OUR
FORECAST AREA...SOUTHEAST CA TO SOUTH CENTRAL AZ TONIGHT.

HOWEVER FOR SATURDAY AND SUNDAY...MODELS ARE STILL FORECASTING A
SIGNIFICANT MEXICAN INVERTED TROF TO MOVE FROM THE GULF OF CA THIS
AFTERNOON /SEE WATER VAPOR IMAGERY/ INTO SOUTHEAST CA AND SOUTHWEST
AZ SATURDAY AND SUNDAY. INTERESTING IS THE MODEL REFLECTION OF THIS
INVERTED TROF AT THE 300 AND 250 MB LEVEL. IT RANGES FROM A CLOSED
LOW NEAR YUMA SATURDAY AND SUNDAY WITH THE EUROPEAN MODEL...TO AN
OPEN WAVE WITH THE GFS SOLUTION ON SATURDAY...WHICH QUICKLY
DISSIPATES SUNDAY. QUITE A DIFFERENCE. CONCERNS WITH EITHER MODEL
FOR SATURDAY AFTERNOON AND EVENING INCLUDE POSSIBLE STRONG
THUNDERSTORMS IN SOUTHEAST CA AND SOUTHWEST AZ. THEREFORE THE
PROBABILITY OF SHWRS/TSTMS HAVE BEEN INCREASED IN THIS AREA. LATEST
PRECIP WATER SATELLITE IMAGERY ALSO SHOWED A SLOW MIGRATION OF
MONSOON MOISTURE BACK INTO AZ.

A SLIGHT CHANCE OF AFTERNOON OR EVENING THUNDERSTORMS IS FORECAST
ACROSS THE ENTIRE FORECAST AREA ON SUNDAY.

FURTHERMORE...FORECAST LOWER ATMOSPHERIC TEMPERATURES AND
ATMOSPHERIC THICKNESS VALUES CHANGE VERY LITTLE THROUGH THE WEEKEND.
THEREFORE THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH
MONDAY. ALTHOUGH AFTERNOON FORECAST TEMPERATURES FOR SOUTHEAST CA
AND THE COLORADO RIVER VALLEY FALL A FEW DEGREES BELOW HEAT WARNING
CRITERIA OF 114 DEGREES F...HUMIDITY VALUES ARE EXPECTED TO MAKE THE
HEAT INDEX RISE ABOVE OUR THRESHOLD OF 110 DEGREES.

MONDAY THROUGH THURSDAY...
MODELS FORECAST MONSOON MOISTURE TO SLOWLY SPREAD BACK INTO THE
REGION. A NUMBER OF HARD TO TIME UPPER LEVEL DISTURBANCES FROM THE
SOUTHWEST DIRECTION SHOULD START TO INCREASE THE THREAT OF AFTERNOON
SHOWERS AND THUNDERSTORMS...MAINLY OVER PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL AZ...INCLUDING PHOENIX.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
MOSTLY CLEAR SKIES AND LIGHT WINDS WILL PREVAIL AT ALL SITES THROUGH
SATURDAY AFTERNOON.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
GENERALLY LIGHT WINDS AT ALL SITES. SOME INCREASING HIGH CLOUDS
POSSIBLE DUE TO DISTANT CONVECTION. VCTS POSSIBLE AT BLH THROUGH 01Z
BASED ON CURRENT TRENDS. OTHERWISE CONDITIONS SHOULD BE QUIET AND
DRY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
AN AREA OF HIGH PRESSURE WILL CONTINUE TO DOMINATE ACROSS THE DESERT
SOUTHWEST...RESULTING IN WELL ABOVE NORMAL TEMPERATURES THROUGH
EARLY NEXT WEEK. AS THE WEEK PROGRESSES...THIS HIGH PRESSURE WILL
SLOWLY SLIDE EAST...ALLOWING SOME SLIGHT COOLING AND INTRODUCTION OF
MONSOON MOISTURE BACK INTO THE REGION. PRIMARILY DRY CONDITIONS WILL
REMAIN INTO EARLY NEXT WEEK WITH AFTERNOON RELATIVE HUMIDITY
VALUES GENERALLY DROPPING INTO THE TEENS EACH DAY...WITH GOOD
OVERNIGHT RECOVERIES. THUNDERSTORM ACTIVITY WILL BE MOSTLY CONFINED
TO THE HIGHER ELEVATIONS NORTH AND EAST OF PHOENIX THROUGH MONDAY
BEFORE EXPANDING ACROSS THE LOWER DESERTS AND INTO THE COLORADO
RIVER VALLEY BY THE MIDDLE OF NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY
     AZZ020>023...025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY
     CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...DEWEY
FIRE WEATHER...DEWEY
Hazardous weather outlook, Aug 10, 5:08 AM PDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
508 AM MST FRI AUG 10 2012

AZZ024-111300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
508 AM MST FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
STARTING ON SUNDAY...CONTINUING INTO THE MIDDLE OF NEXT WEEK. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ022-023-027-028-111300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
508 AM MST FRI AUG 10 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE IS AN EXCESSIVE HEAT WARNING FOR THE SOUTH CENTRAL ARIZONA
DESERTS OF MARICOPA AND NORTHWEST PINAL COUNTIES INCLUDING THE
GREATER PHOENIX METROPOLITAN AREA...GILA BEND AND CASA GRANDE. HIGH
TEMPERATURES MAY REACH TO AROUND 115 TODAY...AND LOWS TONIGHT WILL
REMAIN IN THE UPPER 80S TO LOW 90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

PERIODS OF EXCESSIVE HEAT WILL CONTINUE INTO SUNDAY EVENING...AND THE
EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 8 PM SUNDAY. DAYTIME
HIGHS WILL STAY ABOVE 110 EACH DAY AND OVERNIGHT LOWS WILL BE IN THE
UPPER 80S TO LOW 90S. THE ATMOSPHERE WILL REMAIN HOT INTO THE EARLY
TO MIDDLE PART OF NEXT WEEK AND IT IS QUITE POSSIBLE THAT THE HEAT
WARNING MAY NEED TO BE EXTENDED THROUGH MONDAY OR BEYOND.

BEGINNING ON SUNDAY THERE WILL BE A SLIGHT CHANCE OF MAINLY LATE
AFTERNOON OR EVENING THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS
INCLUDE GUSTY WINDS IN EXCESS OF 50 MPH...BRIEF MODERATE TO HEAVY
RAIN...PATCHY BLOWING DUST AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-111300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
508 AM MST FRI AUG 10 2012 /508 AM PDT FRI AUG 10 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH TONIGHT. LOWS
WILL ONLY COOL INTO THE UPPER 80S TO AROUND 90 TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY EVENING. HIGH
TEMPERATURES EACH DAY WILL GENERALLY BE AT OR ABOVE 110 DEGREES AND
OVERNIGHT LOWS WILL STAY IN THE MID 80S TO NEAR 90 IN THE URBAN
AREAS OFFERING LITTLE RELIEF FROM THE OPPRESSIVE HEAT. THE ATMOSPHERE
WILL REMAIN HOT INTO THE EARLY PART OF NEXT WEEK AND IT IS POSSIBLE
THAT THE HEAT WARNING MAY NEED TO BE EXTENDED AT LEAST THROUGH MONDAY
EVENING.

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
SATURDAY AND SUNDAY. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS
IN EXCESS OF 50 MPH...PATCHY BLOWING SAND AND DUST...BRIEF HEAVY RAIN
AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-111300-
JOSHUA TREE NATIONAL PARK-
508 AM PDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:20 PM PDTAreal Flood AdvisoryPSRRiverside115 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.